Medicines for children and medicine reactions

  • Doctors and pharmacists caring for children have a lot of experience with medicines used for children. If your child has been prescribed any medicine, your doctor will have thought carefully about the best and safest medicine for your child. They will be able to tell you why they have recommended a certain medicine, and the benefits that the medicine should make to your child's health.

    There is a small chance that your child may have a reaction to a medicine that they are taking. A medicine reaction may also be called a side effect or an adverse drug reaction. In most cases, medicine reactions are not serious.

    How to give medicine to your child

    Always follow your doctor or pharmacist’s instructions for giving your child their medicine, even if it is different to the instructions on the packaging. Read the doses and measurements carefully, and make it a habit to double check everything before giving the medicine to your child.

    • Medicines prescribed for children are often in liquid form, which can be given to your child in a syringe, spoon or measuring cup, depending on the age of your child and how much medicine they need to take. Always measure the dose of any liquid medication – do not guess.
    • Older children may be prescribed medicine in the form of tablets or capsules. Some children may have difficulties swallowing tablets or capsules, but giving the tablet with a favourite drink may help. For more information, see our brochure Teaching children how to swallow tablets and capsules
    • You can ask your pharmacist if it is OK to crush or break the tablet, or pull apart the capsules. The medicine can then be sprinkled into food or dissolved in a drink. However, this cannot be done for some tablets or capsules as they have a protective coating or are designed to slowly release the drug. Crushing the tablet or removing the capsule coating will ruin this effect, and your child may get too much medicine too quickly, so it is important to ask your pharmacist first. 
    • Giving medications by mouth is not the only way to give drugs. Some medications are made into eye or ear drops, skin patches or nasal sprays.

    For age-specific tips and advice on giving different types of medicines, see our brochure How to give medications to children.

    Medicine safety in Australia

    The Therapeutic Goods Administration (TGA) is a federal government agency and is responsible for ensuring medicines available in Australia are safe and of an acceptable standard.

    Most medicines must be included on the Australian Register of Therapeutic Goods (ARTG). An AUST R or AUST L registration number on a label shows the medicine has been included on the ARTG.

    To be sure that a medicine works and is safe, it is tested first on a small number of people in a clinical trial. Information gained from clinical trials is given to the TGA before the medicine is approved for use (registered).

    Unregistered medicines

    Your child may have been prescribed a medicine that has not been registered as a treatment for your child’s medical condition. This may be because the clinical trials (and product registration) may be for one illness, but later it is found that the medicine works well for another illness.

    Sometimes medicines are prescribed that are not registered for use in children. This may be because the clinical trials were only carried out on adults, but the medicine has been found to work well in children also.

    Some medicines are not registered in Australia at all. Examples of these are some liquid medicines for children or medicines used for rare illnesses. These may not be registered because there may not be enough children with the illness to have a clinical trial in Australia. These medicines may have already been registered overseas in places with larger populations, such as in Europe or the United States.

    Your child’s doctor will only prescribe medicine if they believe it is safe and will help your child get better. If you have any questions about the safety of your child’s medicine, talk to your doctor or pharmacist.

    Medicine reactions

    Most children do not have reactions to medications, but it is hard to predict how your child will react to a medicine they haven’t had before. Different medicines can cause different reactions in each child.

    Some common types of reactions are:

    • an upset stomach or vomiting
    • headache
    • dizziness
    • a rash or itch.

    A pharmacist, doctor or nurse can give you information about reactions that can happen with different medicines. The packaging that comes with some medicines also includes this information.

    What to do if your child has a reaction

    In rare instances, medicine may cause anaphylaxis, which is a severe, life-threatening allergic reaction. Symptoms of anaphylaxis include: 

    • difficulty with breathing and/or noisy breathing
    • wheeze or persistent cough
    • swelling of the tongue
    • swelling and/or tightness in the throat
    • difficulty talking or hoarse voice
    • persistent dizziness or collapse
    • becoming pale and floppy (infants/young children).

    Call an ambulance immediately if your child has any symptoms of anaphylaxis.

    For other reactions to the medication, take a note of what the reaction is and when it started. Taking photos is very helpful for rashes or swelling.

    • If your child is in hospital, tell a doctor or nurse about the reaction as soon as you can.
    • If you are at home, contact your child's doctor or pharmacist as soon as possible, or take your child to the nearest hospital emergency department.

    Your doctor or pharmacist will be able to treat the reaction. You should make a note of the medicine that caused the reaction and tell your GP and pharmacist about the allergy the next time your child needs medicine, so your child is not given a similar type again. Doctors can test for allergies, or they may be able to prescribe a different medicine that is less likely to cause the same reaction.

    You or your doctor can then report this adverse reaction to the TGA. The medicine reaction reporting program helps to make sure the medicines used for children are safe. By reporting any reactions to medicines your child has, you can help stop reactions happening to other children in the future.

    Key points to remember

    • Your doctor will only prescribe medicine to your child if they believe it is safe and will help your child get better.
    • Always follow your doctor or pharmacist’s instructions for giving your child their medicine.
    • Double check doses and measurements before giving your child their medicine.
    • Most children do not have reactions to medications, but if your child does have a reaction, report it to a doctor, nurse or pharmacist.
    • If your child has any symptoms of anaphylaxis, call an ambulance.

    For more information

    Common questions our doctors are asked

    What are AUST R and AUST L registrations mean?

    An AUST R number means the medicine has been shown to work for particular illnesses.  It has been assessed for side effects or risks and has been made to a high standard. AUST L numbers are given to lower-risk products used for minor health complaints or health maintenance. They do not have to undergo the same tests, but the TGA still considers them to be safe.

    What should I do if I accidentally give my child too much medicine?

    Do not induce vomiting in your child. If your child is well, you can contact the Victorian Poisons Information Centre on 13 11 26 and ask for phone advice. If your child is unwell (e.g. vomiting, becoming sleepy, showing signs of anaphylaxis) then call an ambulance immediately.

    If my child has had an allergic reaction to antibiotics, does this mean she is allergic to all antibiotics?

    No. Most children with an allergy to antibiotics are allergic to a particular type of antibiotic, or ingredient in a specific medication. It is important to discuss this with your child’s doctor so that an alternative antibiotic can be prescribed.

    If my child has a reaction to a medicine, how can I report it?

    You can report the medicine and the reaction directly to the TGA by following the instructions on their website. You can ask your doctor or pharmacist for assistance or to report the problem for you.


    Developed by The Royal Children's Hospital Pharmacy. We acknowledge the input of RCH consumers and carers.

    Reviewed October 2018.

    Kids Health Info is supported by The Royal Children’s Hospital Foundation. To donate, visit www.rchfoundation.org.au.

Kids Health Info app

The app will enable you to search and browse more than three hundred medical fact sheets and work offline.

Apple store Google play


Disclaimer
This information is intended to support, not replace, discussion with your doctor or healthcare professionals. The authors of these consumer health information handouts have made a considerable effort to ensure the information is accurate, up to date and easy to understand. The Royal Children's Hospital, Melbourne accepts no responsibility for any inaccuracies, information perceived as misleading, or the success of any treatment regimen detailed in these handouts. Information contained in the handouts is updated regularly and therefore you should always check you are referring to the most recent version of the handout. The onus is on you, the user, to ensure that you have downloaded the most up-to-date version of a consumer health information handout.